Iowa, 2003

Hail in Iowa, May 8, 2003

May 8, 2003 · NWS DVN · 10 events in 2 counties and zones

The first of 3 severe weather events occurred across Northeast Missouri, Eastern Iowa, and the Northern third of Illinois. Supercell thunderstorms developed in the late afternoon and evening north of a warm front that was associated with a powerful spring storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The first of 3 severe weather events occurred across Northeast Missouri, Eastern Iowa, and the Northern third of Illinois. Supercell thunderstorms developed in the late afternoon and evening north of a warm front that was associated with a powerful spring storm system. Favorable moisture and shear profiles allowed the storms to produce large hail and heavy rain. In Fort Madison, Iowa it was reported to be the most hail seen since 1993 with a car dealership reporting damage to about 400 cars on its lot along with numerous cars and buildings. In the Burlington, Iowa area, the most severe damage from the hail was on the south side of the city. Three schools and a golf course were heavily damaged prompting officials to cancel school for students in those buildings until the following Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 3:52 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 8, 3:52 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT THU MAY 8 2003

BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP
PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB
FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF
18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY
SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY.  UPPER
LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE
CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF
MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST.  500MB TROUGH
STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES
MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING
CONVECTION THERE.

MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT
THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS.

12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING...
WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS.
ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN
TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS.   HOWEVER...SURFACE
FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT
THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS.  WILL BE GOING WITH A
BLEND BETWEEN MODELS FOR THIS FORECAST.

DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES...
WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO
GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE
CWA.  SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING
NORTH OF THE SURFACE FRONT.  CONVECTION NOW DEVELOPING OVER
SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB
FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING.
STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG
SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR.

FRIDAY IS MORE OF A QUESTION.  THE WARM FRONT WILL BE NORTH OF THE
AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO
EAST ACROSS THE AREA.  850MB LOW LEVEL JET WILL SHIFT BACK WEST IN
THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS
AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN
AREAS OF THE CWA DURING THE EVENING.  MUCH DEPENDS ON WHAT THE
FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE
CWA FRIDAY NIGHT.

SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO
MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z.
SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE
ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO
MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED
FOR NOW.

.EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE
EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY
AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN
INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A
SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA.  FOR NOW...
HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY...
THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL.

DVN...
IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO
MANCHESTER LINE.
IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM.
MO...FLOOD WATCH TONIGHT.

LRE
Hazardous weather outlook, May 8, 5:20 PM CST, 2 hours 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT THU MAY 8 2003

...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN
THE REGION THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE
THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE
AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR
THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND
EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX
AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST
ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH
CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE
STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM
OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY
EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST
INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW
LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS
SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL
RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM
FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS
ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO
PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE
BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9
PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING.
THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT
PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM.

ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL
AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA
BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER
AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD
WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA
ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF
THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY
TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE
THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY.

THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK
SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL
STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID
MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE
POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH
SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING
STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD
BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE
SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH
OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL
UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A
RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND
AGAIN ON SATURDAY AFTERNOON.

SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING
THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY.  LATER
FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION
AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY
DANGEROUS WEATHER SYSTEM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

JDH

In the hours before

Local storm report, May 8, 6:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    2 E GORIN                 MO   1.5 INCH HAIL
05/08/03   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 7:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    ETNA                      MO   1.75 INCH HAIL
05/08/03   SCOTLAND                       RELAYED BY KMEM RADIO.
Local storm report, May 8, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    REVERE                    MO   1.5 INCH HAIL
05/08/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 7:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    KALONA                    IA   .5 INCH HAIL
05/08/03   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 7:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    ATHENS                    MO   1.5 INCH HAIL
05/08/03   CLARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 8, 7:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    DONNELLSON                IA   1.75 INCH HAIL
05/08/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Lee

When
May 8, 7:25 PM CST
Where
Lee County, Donnellson
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.650, -91.550

Hail, Lee

When
May 8, 7:29 PM CST
Where
Lee County, 1 mi W of Ft Madison
Measured
1.25 in hail
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.333

Hail, Lee

When
May 8, 7:34 PM CST
Where
Lee County, Ft Madison
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.317

Hail, Lee

When
May 8, 7:34 PM CST
Where
Lee County, West Pt
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -91.450

Hail, Lee

When
May 8, 7:34 PM CST
Where
Lee County, 1 mi W of Ft Madison
Measured
2 in hail
Property damage
$15 million
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.333

Numerous car windows broken

Hail, Lee

When
May 8, 7:40 PM CST
Where
Lee County, Donnellson
Measured
2.5 in hail
Property damage
$2.0 million
Reported by
BROADCAST MEDIA
Coordinates
40.650, -91.550

KHQA TV

Hail, Des Moines

When
May 8, 7:40 PM CST
Where
Des Moines County, 2 mi NW of Middletown
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.850, -91.300

Hail, Des Moines

When
May 8, 7:45 PM CST
Where
Des Moines County, 6 mi S of Burlington
Measured
2.5 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.083

Covered the ground

Hail, Des Moines

When
May 8, 7:49 PM CST
Where
Des Moines County, West Burlington
Measured
1 in hail
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.150

Hail, Des Moines

When
May 8, 7:53 PM CST
Where
Des Moines County, Burlington
Measured
2.75 in hail
Property damage
$10 million
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359117, 5359118, 5359119, 5359120, 5359121, 5359122, 5359123, 5359124, 5359125, 5359126.